Differential and Integral Equations

Coincidence sets associated with second-order ordinary differential equations of logistic type

Shingo Takeuchi

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


This paper concerns the formation of a coincidence set for the positive solution of the boundary-value problem $-{\varepsilon} (\phi_p(u_x))_x= \phi_q(u)f(c(x)-u)$ in $I=(-1,1)$ with $u(\pm 1)=0$, where ${\varepsilon}$ is a positive parameter, $\phi_p(s)=|s|^{p-2}s,\ 1 < q \le p < \infty$, $f(s) \sim \phi_{\theta+1}(s)\ (s \to 0)$, $0 < \theta < \infty$ and $c(x)$ is a positive smooth function satisfying $(\phi_p(c_x))_x=0$ in $I$. The positive solution $u_{\varepsilon}(x)$ converges to $c(x)$ uniformly on any compact subset of $I$ as ${\varepsilon} \to 0$. It is known that if $c(x)$ is constant and $\theta < p-1$, then the solution coincides with $c(x)$ somewhere in $I$ for sufficiently small ${\varepsilon}$ and the coincidence set $I_{\varepsilon}=\{x\in I : u_{\varepsilon}(x)=c(x)\}$ converges to $I$ as $|I \setminus I_{\varepsilon}| \sim {\varepsilon}^{1/p}\ ({\varepsilon} \to 0)$. It is proved in this paper that even if $c(x)$ is variable and $\theta < 1$, then $I_{\varepsilon}$ has a positive measure and converges to $I$ with order $O({\varepsilon}^{\kappa})$ as ${\varepsilon} \to 0$, where $\kappa=\min\{1/p,1/2\}$. Moreover, it is also shown that, if $\theta \ge 1$, then $I_{\varepsilon}$ is empty for every ${\varepsilon}$. The proofs rely on comparison principles and an energy method for obtaining local comparison functions.

Article information

Differential Integral Equations, Volume 22, Number 5/6 (2009), 587-600.

First available in Project Euclid: 20 December 2012

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 34E15: Singular perturbations, general theory
Secondary: 34B15: Nonlinear boundary value problems 34C11: Growth, boundedness


Takeuchi, Shingo. Coincidence sets associated with second-order ordinary differential equations of logistic type. Differential Integral Equations 22 (2009), no. 5/6, 587--600. https://projecteuclid.org/euclid.die/1356019608

Export citation